North Carolina, 2008

Tornado and Damaging Winds in North Carolina, April 12, 2008

April 12, 2008 · NWS MHX · 7 events in 5 counties and zones

A cold front crosses eastern North Carolina during the afternoon and evening hours of April 12th 2008. Warm temperatures ahead of the front produced an unstable atmosphere and showers and thunderstorms developed just ahead of the front during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front crosses eastern North Carolina during the afternoon and evening hours of April 12th 2008. Warm temperatures ahead of the front produced an unstable atmosphere and showers and thunderstorms developed just ahead of the front during the afternoon hours. Some of the storms became severe with damaging winds and one tornado reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 12, 2:09 PM EST, 24 minutes earlier.

Area forecast discussion, Apr 12, 2:09 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT SAT APR 12 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND OFFSHORE
OVERNIGHT. ANOTHER COLD FRONT WILL APPROACH FROM THE NW SUNDAY AND
CROSS THE AREA SUN NIGHT. LOW PRES WILL DEVELOP OFFSHORE LATE MON
INTO TUE...THEN LIFT NE AWAY FROM THE AREA WED. HIGH PRES WILL
BUILD IN FROM THE W THU AND FRI...THEN SLIDE OFFSHORE SAT.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN WILL BE POSS STRONG TO SEVERE TSRA THIS AFTN AND
EARLY EVENING AHEAD OF A COLD FRONT. STRONG HEATING IN ADVANCE OF
THE FRONT HAS PRODUCED DECENT INSTAB WITH CAPE VALUES AOA 1000
INLAND. THIS INSTAB COMBINED WITH GOOD LOW LVL WINDS WILL LEAD TO
POSS SOME DAMAGING WINDS AS STORMS MOVE/DEVELOP OVER THE AREA.
WOULD APPEAR BEST POTENTIAL WILL BE ALONG AND WEST OF HIGHWAY 17
AWAY FROM COOLER MARINE LYR. WL GO WITH LOW LIKELY POPS INLAND TO
CHC CLOSER TO THE CST INTO THE EVENING. PRECIP SHLD SLIDE OFFSHORE
OVERNIGHT AS DRIER AIR MOVES IN AFTER FROPA. LIMITED CAA WILL GIVE
LOW TEMPS IN THE MID 50S.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SUNDAY LOOKS PRETTY NICE OVERALL AS INIT FRONT IS WELL OFFSHORE
AND SECOND FRONT APPROACHES LATE. THINK WILL START OUT PC TO MCLR
WITH SOME INCREASE IN CLOUDS ESPCLY N LATER IN THE DAY AHEAD OF
SECOND FRONT AND UPR TRF. WL GO WITH SMALL POP NRN 2/3 OF CWA
DURING THE AFTN AS FORCING AHEAD OF TRF MAY SQUEEZE OUT SOME SHRA
DESPITE LIMITED MOISTURE. SFC LOW EXPECTED TO GRAD DEVELOP
OFFSHORE LATER MON INTO TUE AS UPR TRF DIGS AND CUTS OFF TO OUR S.
RIGHT NOW BEST CHCS OF PRECIP LOOK TO BE MON INTO MON NIGHT THEN
LOOKS LIKE PRECIP WILL SLIDE OFFSHORE TUE. COULD BE STRONG WINDS
WITH THIS LOW GIVEN POSITION CLOSE TO THE GULF STREAM. TEMPS MON
AND TUE WILL BE WELL BELOW NORMAL WITH THE UPR TRF OVER THE
REGION...HIGHS WILL STRUGGLE TO GET TO 60 BOTH DAYS. UPR 30S
EXPECTED INLAND MON NIGHT BUT SHLD BE ENUF CLOUDS/BRZ TO KEEP ANY
FROST FROM FORMING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
STRONG LOW OFFSHORE WILL DRIFT NE AWAY FROM THE AREA WED INTO THU
AS HIGH PRES BUILDS IN FROM THE W. APPEARS LOW WILL BE FAR ENOUGH
OFFSHORE TO KEEP RAIN E OF LAND...COULD BE STRONG WINDS HOWEVER
ALONG THE COAST. WINDS MAY BE LIGHT ENOUGH INLAND TO ALLOW SOME MID
30S WED MORN AND LATER SHIFTS WILL HAVE TO WATCH FOR FROST THREAT.
THE HIGH WILL BUILD OVER THE AREA FRI AND SLIDE OFFSHORE SAT. TEMPS
WILL WARM THROUGH THE PERIOD WITH 70S EXPECTED OVER LAND THU THROUGH
SAT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR WITH OCCN MVFR VSBYS/CIGS WITH CONVECTION. SHOWERS AND
TSTMS PSBL NEAR TERMINALS THROUGH EARLY EVENING THEN MOVING
OFFSHORE. SW WIND GUSTS IN THE 20-30 KT RANGE (STRONGER IN CONVECTION)
WILL DIMINISH FAIRLY QUICKLY AFTER 13/00Z AND SHIFT MORE W TO NW BY
MORNING.

MAINLY VFR EXPECTED SUN THO SOME BKN CU/SCU BTWN 4-6K FT POSBL AHEAD
OF STRONG MID TO UPR SHORT WV. ASSOCIATED WK SFC BNDRY MOVING THRU
DURING EARLY EVENING WILL ALLOW WINDS TO BE SHIFTY BUT SHLD CONTAIN
A WLY COMPONENT AROUND 10 KT ALL DAY WITH LARGER SCALE SFC LOW PRES
N OF AREA. PSBLE MVFR CIGS MON/EARLY TUE WITH COLD UPR TROF NEARING
ERN US AND SFC LOW PRES DVLPG OFFSHORE.

&&

.MARINE...
INIT COLD FRONT WILL PUSH THRU THE AREA TONIGHT AND EARLY SUN BUT
GRADIENT EXPECTED TO SLACKEN TO BELOW SC THRESHOLD EVERYWHERE AFT
ABOUT 3Z...AND BEND FROM SW THIS EVENING TO W AROUND MIDNITE THEN
NW BY MORNING. SC SEAS WILL END IN CENTRAL WATERS LATE
TONIGHT...AND GIVEN WW3 IS HANDLING EVENT OK WILL SCALE BACK
ENDING TIME OF SC HEADLINES BY A FEW HOURS SRN WATERS. SPECTRAL
DENSITY PLOTS ACROSS AREA BUOYS STILL SHOW SOME LINGERING LONG
PERIOD ENE SWELL PRODUCED BY NORTH CENTRAL/EAST ATLC STORM
ACTIVITY EARLY THIS WEEK...AND EXPECT THIS TO FADE SLOWLY THRU
SUN. THIS FEATURE WILL BE DOMINANT NRN WATERS NR COAST WHERE THE
SSW WIND WAVES ARE SHADOWED. OTHERWISE THE SHORTER PERIOD SSW WAVE
GROUP WILL DOMINATE AND HAVE MORE IMPACT ON MARINERS DUE TO
STEEPNESS. GIVEN 41025 HAS SSTS ABOUT 20F LOWER THAN 36HRS
AGO...MIXING POTENTIAL WILL BE LIMITED AT BEST THERE THROUGH THIS
EVENINGS PREFRONTAL FLOW.

A STRONG MID TO UPR SHORT WAVE WILL MOVE THRU SUN EVENING ALLOWING A
WEAK SFC BNDRY TO MOVE THROUGH. THIS WILL ALLOW WINDS TO BE A BIT
SHIFTY TOMORROW...ESP LATER IN THE DAY/EARLY EVENING WHEN NAM/ECMWF
SUGGEST A WEAK LOW WILL MOVE THRU. HAVE LEANED TOWARDS THESE SOLNS
SUN AND SUN EVENING WITH BETTER AGREEMENT THAN GFS WHICH DOESNT
SHOW THE WEAK LOW MOVING THRU. WINDS/SEAS EXPECTED TO BE LARGEST
CENTRAL AND SRN WATERS...MAINLY OFFSHORE...WHERE A TIGHTER
GRADIENT IS ANTICIPATED. IN FACT...FUTURE SHIFTS MAY NEED TO ADD
SC HEADLINES LATE SUN AFTN/SUN EVENING TO ACCOUNT FOR THIS BUT NOT
CONFIDENT ENOUGH ATTM. THE LINGERING 12-13 SECOND SWELL ENERGY
FROM TODAY/YESTERDAY WILL DROP IN SIZE AS THE PERIOD SHORTENS WITH
DISPERSION OF THE TAIL END OF THE EVENT. YET ANOTHER WEAK SFC
BNDRY ASSOCIATED WITH ANOTHER MID/UPR IMPULSE EXPECTED TO MOVE
THRU DURING MON...ALLOWING MODERATE TO FRESH NLY WINDS TO DVLPG.

MARINE CONDS ACROSS ERN NC COASTAL WATERS STILL EXPECTED TO
DETERIORATE MON NITE THROUGH WED AS STRONG/COLD MID TO UPR TROF
SPARKS LOW PRES DVLPMENT OFFSHORE. THE ECMWF...SREF...AND NAM ARE
SHOWING MORE OF A WRN LOW WHILE GFS IS A BIT FURTHER OFFSHORE...THO
NOT AS MUCH SO AS PREVIOUS RUNS. THUS LEAN TOWARDS THE FORMER
CONSENSUS WHICH LEADS TO NEAR GALE CONDS THRU MIDWEEK. CONDS ONLY
EXPECTED TO SLOWLY IMPROVE THROUGH THE END OF THE WORKWEEK WITH
HIGH PRES BUILDING S OF THE AREA AND THE LOW OFFSHORE LIFTING
NE...THO SEAS/SWELL WILL BE SLOW TO FADE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT SUNDAY FOR AMZ156-158.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...RF
AVIATION...MW
MARINE...MW
Hazardous weather outlook, Apr 12, 2:18 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 AM EDT SAT APR 12 2008

NCZ029-044>047-079>081-090>095-098-103-104-130730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
318 AM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL
BE STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH...ALONG WITH
FREQUENT LIGHTNING STRIKES AND POSSIBLE SMALL HAIL. THE MAIN
THREAT WILL BE WEST OF HIGHWAY 17 DURING THE AFTERNOON AND EARLY
EVENING. THE SEVERE WEATHER THREAT WILL BE LESS CLOSER TO THE
COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNUSUALLY COLD AIR WILL AFFECT EASTERN NORTH CAROLINA DURING THE
MIDDLE OF NEXT WEEK. TEMPERATURES EARLY TUESDAY AND WEDNESDAY
MORNING WILL DROP INTO THE MIDDLE 30S. SOME PATCHY FROST MAY BE
POSSIBLE OVER PROTECTED INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

11

In the hours before

Special weather statement, Apr 12, 2:12 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 PM EDT SAT APR 12 2008

NCZ029-044-079-122015-
GREENE-MARTIN-PITT-
312 PM EDT SAT APR 12 2008

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN AND GREENE COUNTIES
UNTIL 415 PM EDT...

AT 312 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 16 MILES NORTH
OF GOLDSBORO TO 15 MILES SOUTH OF SMITHFIELD...MOVING NORTHEAST AT 60
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FARMVILLE AT 340 PM EDT...
AYDEN AT 400 PM EDT...WINTERVILLE AT 405 PM EDT...WILLIAMSTON AT 410
PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
GREENVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Raleigh/Durham radar (KRAX), 67 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 12, 2:33 PM EST
Where
Greene County, 3.44 mi ESE of Lindoll
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.540, -77.760

Siding and shingles blown off a house southeast of Lindell.

Tornado, Pitt

When
April 12, 2:59 PM EST
Where
Pitt County, 2 mi ENE of Farmville
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
35.611, -77.567

Brief tornado touchdown reported near Wesley Church Road near Highway 264. Two power poles were blown down.

Thunderstorm Wind, Duplin

When
April 12, 3:57 PM EST
Where
Duplin County, 1.7 mi W of Lyman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.850, -77.760

Metal roof blown off south side of modular home near Lyman.

Thunderstorm Wind, Duplin

When
April 12, 4:07 PM EST
Where
Duplin County, 2.68 mi NE of Quinns Store
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.910, -77.690

Portion of metal roof blown off hog house. Small out building destroyed and empty grain bin toppled.

Thunderstorm Wind, Duplin

When
April 12, 4:09 PM EST
Where
Duplin County, 3.5 mi S of Potters Hill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.920, -77.670

Small wood frame chicken pen destroyed. Metal roof blown off wood frame out building.

Thunderstorm Wind, Onslow

When
April 12, 4:20 PM EST
Where
Onslow County, Ervintown
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
34.900, -77.550

Trees blown down near Loise Lane near Richlands.

Thunderstorm Wind, Jones

When
April 12, 4:37 PM EST
Where
Jones County, 0.89 mi SE of Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.060, -77.360

Wind gust estimated to 60 mph near Trenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91991, 91990, 91992, 91993, 91994, 91995, 91996.